Gastrointestinal tract epithelial changes associated with taxanes: Marker of drug toxicity versus effect

Jason A. Daniels, Michael K. Gibson, Li Xu, Shaoli Sun, Marcia Irene Canto, Elisabeth Heath, Jean Wang, Malcolm Brock, Elizabeth Montgomery

Research output: Contribution to journalArticlepeer-review

43 Scopus citations

Abstract

BACKGROUND: Microscopic findings associated with paclitaxel (Taxol) chemotherapy toxicity were described years ago but whether they are specific for toxicity remains unclear. Further, epithelial changes associated with taxanes can mimic high-grade dysplasia (HGD) in non-neoplastic gastrointestinal (GI) tract mucosa. Similar changes associated with colchicine are only seen in patients with toxicity. METHODS: GI tract specimens were reviewed (221 total; 93 esophageal, 55 gastric cardiac, 48 oxyntic, 7 antral, 8 small bowel, 6 colonic, 3 appendiceal, 1 anal) from 71 patients (63M, 8F), 38 to 84 years (median, 55 y) undergoing chemotherapy for esophageal, breast, or lung cancer who had all received taxanes at some time [either paclitaxel (Taxol, 55 patients) or docetaxel (Taxotere, 16 patients)]. Epithelial changes (mitotic arrest/ring mitoses, apoptosis) associated with taxanes were graded on a scale of 0 to 3 (0=no mitotic arrest; 1=rare arrest; 2=scattered arrest; 3=striking mitotic arrest and apoptosis). Samples from the patients taken before administration of taxanes were also reviewed; all samples were reviewed without knowledge of the interval between drug doses and the biopsy/resection. RESULTS: Five samples had striking mitotic arrest mimicking HGD in non-neoplastic mucosa and were from the esophagus, gastric cardia, gastric body, gastric antrum, and appendix of 5 separate patients. All 5 had GI tract samples obtained 1 to 3 days after taxane administration. These patients had all taken Taxol (rather than Taxotere). On follow-up, in 3/5 patients with samples 1 day posttreatment, 1 had acute appendicitis (died 180 d postappendectomy), 1 died a day later of metastases, and 1 was asymptomatic (alive with metastatic disease at 126 d postbiopsy). The remaining 2 died of metastases at 90 and 210 days postbiopsy with no signs of drug toxicity at any time. CONCLUSIONS: In contrast to colchicine-associated changes in non-neoplastic mucosa, the mitotic arrest mimicking HGD seen in GI tract specimens after taxane administration is not specific for toxicity, but may also reflect taxane effect. It can be encountered in asymptomatic patients who have recently had medication. If these findings are seen histologically, they merit correlation with the clinical impression, and should not be interpreted as toxicity in isolation.

Original languageEnglish (US)
Pages (from-to)473-477
Number of pages5
JournalAmerican Journal of Surgical Pathology
Volume32
Issue number3
DOIs
StatePublished - Mar 2008
Externally publishedYes

Keywords

  • Chemotherapy
  • Dysplasia mimic
  • Mitotic arrest
  • Ring mitosis
  • Taxanes
  • Taxol
  • Taxol toxicity

ASJC Scopus subject areas

  • Anatomy
  • Surgery
  • Pathology and Forensic Medicine

Fingerprint

Dive into the research topics of 'Gastrointestinal tract epithelial changes associated with taxanes: Marker of drug toxicity versus effect'. Together they form a unique fingerprint.

Cite this